Georgia, 2007

Damaging Wind and Lightning Strike in Georgia, July 9, 2007

July 9, 2007 · NWS FFC · 2 events in 1 county or zone

S. This resulted in a continuation of scattered afternoon and evening showers and thunderstorms across the southern states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$251,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad area of weak low pressure aloft persisted across the south central and southeast U.S. This resulted in a continuation of scattered afternoon and evening showers and thunderstorms across the southern states. Storms on this particular day were all non-severe, although many produced frequent cloud-to-ground lightning. Isolated storms produced locally heavy rain and wind gusts up to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 9, 2:09 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 9, 2:09 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT MON JUL 9 2007

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

12Z ANALYSES FROM THIS MORNING SHOW WEAK SHORTWAVE LIFTING OUT
WITH ANOTHER ONE APPROACHING FROM THE WEST...WITH YET A LARGER ONE
DEVELOPING OVER THE PLAINS. MAIN PLAYER FOR THE EXTENDED STILL
GEARING UP OVER SOUTHERN CANADA...MORE ON THAT LATER. FOR THIS
EVENING...TEMPS IN THE UPPER 80S AND DEWPOINTS IN THE LOWER 70S
HAVE COMBINED TO PRODUCE AT LEAST MODERATE INSTABILITY WITH CAPES
FROM 100-2500 J/KG AND LIS -2 TO -5C. HOWEVER...WITH LITTLE TO NO
SHEAR...EXPECT MORE OF THE TYPICAL PULSE THUNDERSTORMS.

STILL HAVE THE SURFACE HIGH IN PLACE OVER THE WESTERN ATLANTIC
PROVIDING PLENTIFUL MOISTURE FLOWING IN FROM THE SOUTH. THUS IN A
DIURNAL TREND...THIS PATTERN SHOULD CONTINUE ON TUESDAY BUT EXPECT
SLIGHTLY MORE COVERAGE IN THE NORTH AS THE LARGER SHORTWAVE
CURRENTLY IN THE PLAINS BEGINS TO APPROACH. EXPECT WEDNESDAY TO
HAVE THE BEST COVERAGE AS THE VERY IMPRESSIVE UPPER TROUGH DIPPING
DOWN FROM CANADA PUSHES THE PLAINS SHORTWAVE INTO OUR AREA...WITH
AN ELONGATED FRONT EXTENDING FROM THE GREAT LAKES THROUGH THE
TENNESSEE AND LOWER MISSISSIPPI VALLEYS.

TIMING OF THE FRONT ON WEDNESDAY IS VERY TRICKY AND AS A RESULT...
SO WILL HIGH TEMPERATURES ON WEDNESDAY BE JUST AS DIFFICULT. THE
GFS...GIVEN THE TIMING AND REASONABLE AGREEMENT WITH OTHER
MODELS...WAS CHOSEN OVER THE NAM WHICH WAS A SLIGHT OUTLIER.
HOWEVER HAD TO MAKE SOME ADJUSTMENTS TO TEMPS ON WEDNESDAY FOR
ASSUMED FRONTAL TIMING...BUMPING TEMPS UP IN THE SOUTHEAST A TAD.
DIDNT MAKE TOO MANY CHANGES AS IT IS STILL A COUPLE OF DAYS
OUT...WILL PIN DOWN AS WE GET CLOSER.

.LONG TERM /THURSDAY THROUGH MONDAY/...

UPPER TROUGH BEGINS TO PUSH INTO THE SOUTHEAST FOR THE EXTENDED...
WITH ALL EXTENDED GUIDANCE SEEMING TO AGREE THAT THE
AFOREMENTIONED FRONT WILL MAKE IT THROUGH THE AREA RESULTING IN A
NORMAL TO BELOW NORMAL WEEKEND (DEPENDING ON LOCATION)...HIGHS IN
THE MID 80S FOR MOST OF THE AREA WITH A FEW LOCATIONS IN CENTRAL
GEORGIA CREEPING INTO THE UPPER 80S TO NEAR 90. SECONDARY FRONT
IS INDICATED ON SOME OF THE MODELS TO PUSH THROUGH OVER THE
WEEKEND...SO SLIGHT TO CHANCE POPS REMAIN IN THE FORECAST FOR MOST
OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  92  70  89  70 /  20  40  20  30  40
ATLANTA         73  90  72  88  71 /  20  40  20  40  30
BLAIRSVILLE     66  82  66  83  65 /  20  60  20  50  50
CARTERSVILLE    70  88  69  87  68 /  20  50  20  50  40
COLUMBUS        74  92  74  94  74 /  20  30  20  30  20
GAINESVILLE     72  88  70  87  69 /  20  50  20  40  40
MACON           73  93  72  92  74 /  20  30  20  20  20
ROME            71  88  70  89  70 /  20  60  20  50  50
PEACHTREE CITY  69  89  69  87  68 /  20  40  20  30  30
VIDALIA         74  94  74  94  74 /  30  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Jul 9, 10:46 AM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1146 AM EDT MON JUL 9 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1146 AM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS...A FEW STRONG...EXPECTED THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAKENING SURFACE LOW OVER SOUTHEAST GEORGIA WILL CONTINUE
MOVING EAST TODAY...WHILE A WEAK UPPER LEVEL DISTURBANCE OVER
ALABAMA WILL MOVE TOWARD THE STATE THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
DOWNPOURS. MOST LIKELY TIME FOR STRONG THUNDERSTORMS WILL BE
BETWEEN 2 PM AND 8 PM.

.DISCUSSION...
SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER 70S...HIGH
TEMPERATURES IN THE UPPER 80S...VALUES OF CAPE IN THE 1500 TO
2500 RANGE...AND LIFTED INDICIES BETWEEN -2 AND -4 WILL BE MORE
THAN ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON. IN ADDITION...THE APPROACHING SHORT
WAVE ALOFT WILL PROVIDE ENOUGH LIFT TO ALLOW A FEW OF THE
THUNDERSTORMS TO PRODUCE GUSTY WINDS ALONG WITH FREQUENT LIGHTNING
AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING...THUNDERSTORMS
ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 9, 12:53 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
153 PM EDT MON JUL 9 2007

GAZ042-091845-
153 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
CARROLL COUNTY UNTIL 245 PM EDT...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CARROLL COUNTY...MOVING EAST AT 10
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CARROLL COUNTY THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE RURAL EAST CENTRAL CARROLL COUNTY. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 9, 1:24 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
224 PM EDT MON JUL 9 2007

GAZ001-091915-
224 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
DADE COUNTY UNTIL 315 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NEW ENGLAND. THE
THUNDERSTORM WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DADE COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WILDWOOD...NEW ENGLAND...CLOUDLAND STATE PARK AND
TRENTON. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 9, 1:37 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
237 PM EDT MON JUL 9 2007

GAZ020-021-091900-
237 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
CHEROKEE AND BARTOW COUNTIES UNTIL 300 PM EDT...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE LOG. THE THUNDERSTORM WAS NEARLY
STATIONARY...AND WILL AFFECT EASTERN BARTOW AND WESTERN CHEROKEE
COUNTIES.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CHEROKEE AND BARTOW COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE PINE LOG AND FUNKHOUSER. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 9, 1:49 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT MON JUL 9 2007

GAZ043-044-091915-
249 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
DOUGLAS AND FULTON COUNTIES UNTIL 315 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHAPEL HILL...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DOUGLAS AND FULTON COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CHAPEL HILL...EAST POINT AND COLLEGE PARK.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 9, 2:21 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT MON JUL 9 2007

GAZ013-014-091945-
321 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN PICKENS AND DAWSON
COUNTIES UNTIL 345 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARBLEHILL...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING AS IT MOVES ACROSS PICKENS AND DAWSON
COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TATE...MARBLEHILL...JASPER...MCKEE...JUNO...AMICALOLA
FALLS STATE PARK AND DAWSONVILLE. HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS AND RAPID RISES ON SMALL STREAMS.
Special weather statement, Jul 9, 2:34 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT MON JUL 9 2007

GAZ054-092015-
334 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FAYETTE COUNTY
UNTIL 415 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY CREEK...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FAYETTE COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TYRONE...SANDY CREEK...LEES MILL...PEACHTREE CITY...
KENWOOD...FAYETTEVILLE...INMAN AND WOOLSEY. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FAYETTE COUNTY...INCLUDING THE CITIES OF
TYRONE...SANDY CREEK...LEES MILL...PEACHTREE CITY...KENWOOD...
FAYETTEVILLE...INMAN AND WOOLSEY. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

The radar

The Atlanta radar (KFFC), 15 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 9, 2:47 PM EST to 2:48 PM EST
Where
Fayette County, 2 mi SE of Fayetteville
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.430, -84.425

The Fayette County Emergency Management Director reported that a couple of trees were down on power lines on Merrydale Road southeast of Fayetteville.

Lightning, Fayette

When
July 9, 2:51 PM EST to 3:04 PM EST
Where
Fayette County, 2 mi NE of Peachtree City to 3 mi ESE of Fayetteville
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.441, -84.425

The Fayette County Emergency Management Director reported that lightning struck two homes, one in Peachtree City on Smokey Way and another in Fayetteville on Chateau Drive. Moderate damage resulted to both structures. In addition, a person was struck and injured by lightning on Winter Valley Court in Fayetteville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48934, 48933.